Alert archive / Colorado / Winter Storm Warnings in 2012

Winter Storm Warning 2, NWS Grand Junction, CO

January 18, 2012Moffat County, Routt County, Colorado

NWS Grand Junction, CO issued this winter storm warning at Jan 18, 2012, 3:44 AM MST for Moffat County, Routt County, Colorado. It took effect at Jan 18, 2012, 6:00 PM MST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2012, 3:44 AM MST (10:44 UTC)
In effect from
Jan 18, 2012, 6:00 PM MST
Expired
Jan 19, 2012, 10:31 AM MST
In force
17 hr
Issued by
NWS Grand Junction, CO

Counties Moffat County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 174 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2012-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2012-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2492 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WWUS45 KGJT 181044
WSWGJT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
344 AM MST WED JAN 18 2012

...BLOWING AND DRIFTING SNOW WILL INCREASE OVER THE MOUNTAINS OF
NORTHWEST COLORADO TONIGHT AND CONTINUE INTO FRIDAY MORNING...

.STRONG GUSTY WEST WINDS WILL CONTINUE OVER THE MOUNTAINS INTO
FRIDAY MORNING. IN ADDITION...DEEP MOISTURE FROM OFF THE OREGON
COAST WILL SPREAD INTO THE MOUNTAINS OF NORTHERN COLORADO STARTING
THIS EVENING. SNOWFALL WILL BECOME HEAVY AT TIMES TONIGHT AND
AGAIN THURSDAY NIGHT. THE HEAVIEST SNOW AND STRONGEST WINDS ARE 
EXPECTED ALONG AND NORTH OF RABBIT EARS PASS. ANOTHER ROUND OF
SNOWFALL IS EXPECTED THIS WEEKEND.

COZ004-181845-
/O.NEW.KGJT.WS.W.0002.120119T0100Z-120120T1600Z/
ELKHEAD AND PARK MOUNTAINS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS
344 AM MST WED JAN 18 2012

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN
EFFECT FROM 6 PM THIS EVENING TO 9 AM MST FRIDAY. 

* TIMING...6 PM THIS EVENING TO 9 AM MST FRIDAY.

* SNOW ACCUMULATION...8 TO 16 INCHES ARE POSSIBLE BY FRIDAY
  MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS OF
  THE PARK RANGE.

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND
  THURSDAY. SNOW DRIFTS UP TO 4 FEET DEEP ARE POSSIBLE.

* VISIBILITY...LESS THAN ONE HALF MILE AT TIMES IN SNOW AND BLOWING
  SNOW.

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH
  MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...STRONG
WINDS AND BLOWING SNOW ARE EXPECTED. THIS WILL MAKE TRAVEL VERY 
HAZARDOUS OR IMPOSSIBLE.

&&

$$

COZ013-181845-
/O.NEW.KGJT.WW.Y.0003.120119T0100Z-120120T1600Z/
FLATTOPS-
INCLUDING THE CITIES OF...BUFORD...TRAPPERS LAKE
344 AM MST WED JAN 18 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
9 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN
EFFECT FROM 6 PM THIS EVENING TO 9 AM MST FRIDAY. 

* TIMING...6 PM THIS EVENING TO 9 AM MST FRIDAY.

* SNOW ACCUMULATION...4 TO 10 INCHES ARE POSSIBLE BY FRIDAY
  MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS OF
  FLATTOPS.

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND
  THURSDAY. SNOW DRIFTS UP TO 2 FEET DEEP ARE POSSIBLE.

* VISIBILITY...LESS THAN ONE MILE AT TIMES IN SNOW AND BLOWING
  SNOW.

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE AREA COULD
  BE HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND/OR
BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
5 follow-up statements
741 
WWUS45 KGJT 181835
WSWGJT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1135 AM MST WED JAN 18 2012

...BLOWING AND DRIFTING SNOW WILL INCREASE OVER THE MOUNTAINS OF
NORTHWEST COLORADO TONIGHT AND CONTINUE INTO FRIDAY MORNING...

.STRONG GUSTY WEST WINDS WILL CONTINUE OVER THE MOUNTAINS INTO
FRIDAY MORNING. IN ADDITION...DEEP PACIFIC MOISTURE FROM OFF THE
OREGON COAST WILL SPREAD INTO THE MOUNTAINS OF NORTHERN COLORADO
STARTING THIS EVENING. SNOWFALL WILL BECOME HEAVY AT TIMES TONIGHT
AND AGAIN THURSDAY NIGHT. THE HEAVIEST SNOW AND STRONGEST WINDS
ARE EXPECTED ALONG AND NORTH OF RABBIT EARS PASS. ANOTHER ROUND OF
SNOWFALL IS EXPECTED THIS WEEKEND.

COZ004-190245-
/O.CON.KGJT.WS.W.0002.120119T0100Z-120120T1600Z/
ELKHEAD AND PARK MOUNTAINS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS
1135 AM MST WED JAN 18 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 9 AM MST FRIDAY...

* TIMING...6 PM THIS EVENING TO 9 AM MST FRIDAY. THE PRIME SNOW
  ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN THURSDAY
  NIGHT.

* SNOW ACCUMULATION...8 TO 16 INCHES ARE POSSIBLE BY FRIDAY
  MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS OF
  THE PARK RANGE. 

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. SNOW DRIFTS UP TO 4 FEET DEEP ARE POSSIBLE. 

* VISIBILITY...LESS THAN ONE HALF MILE AT TIMES IN SNOW AND 
  BLOWING SNOW. 

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH 
  MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...STRONG
WINDS AND BLOWING SNOW ARE EXPECTED. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

COZ013-190245-
/O.CON.KGJT.WW.Y.0003.120119T0100Z-120120T1600Z/
FLATTOPS-
INCLUDING THE CITIES OF...BUFORD...TRAPPERS LAKE
1135 AM MST WED JAN 18 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 9 AM MST FRIDAY...

* TIMING...6 PM THIS EVENING TO 9 AM MST FRIDAY. THE PRIME SNOW
  ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN
  THURSDAY NIGHT.

* SNOW ACCUMULATION...4 TO 10 INCHES ARE POSSIBLE BY FRIDAY 
  MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS 
  OF FLATTOPS. 

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. SNOW DRIFTS UP TO 2 FEET DEEP ARE POSSIBLE. 

* VISIBILITY...LESS THAN ONE MILE AT TIMES IN SNOW AND BLOWING 
  SNOW. 

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE AREA 
  COULD BE HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND/OR
BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

JAD
623 
WWUS45 KGJT 182057
WSWGJT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
157 PM MST WED JAN 18 2012

...BLOWING AND DRIFTING SNOW WILL INCREASE OVER THE MOUNTAINS OF
NORTHWEST COLORADO TONIGHT AND CONTINUE INTO FRIDAY MORNING...

.STRONG GUSTY WEST WINDS WILL CONTINUE OVER THE MOUNTAINS INTO
FRIDAY MORNING. IN ADDITION...DEEP PACIFIC MOISTURE FROM OFF THE
OREGON COAST WILL SPREAD INTO THE MOUNTAINS OF NORTHERN COLORADO
STARTING THIS EVENING. SNOWFALL WILL BECOME HEAVY AT TIMES
TONIGHT AND AGAIN THURSDAY NIGHT. THE HEAVIEST SNOW AND STRONGEST
WINDS ARE EXPECTED ALONG AND NORTH OF RABBIT EARS PASS...BUT THE
STRONG WINDS WILL CAUSE BLOWING SNOW ACROSS THE CENTRAL MOUNTAINS
AS WELL. ANOTHER ROUND OF SNOWFALL IS EXPECTED THIS WEEKEND.

COZ010-190500-
/O.NEW.KGJT.BZ.W.0001.120119T0100Z-120119T1900Z/
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
INCLUDING THE CITIES OF...ASPEN...VAIL...SNOWMASS
157 PM MST WED JAN 18 2012

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
BLIZZARD WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO
NOON MST THURSDAY. 

* TIMING...6 PM THIS EVENING UNTIL NOON MST THURSDAY.

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY MORNING. 

* VISIBILITY...LESS THAN ONE-HALF MILE IN SNOW AND BLOWING SNOW
  WITH WHITEOUT CONDITIONS AT TIMES.

* SNOW ACCUMULATION...SNOWFALL WILL BE ON THE INCREASE STARTING
  THIS EVENING. ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY NOON
  THURSDAY. THE HIGHEST AMOUNTS ARE EXPECTED NEARER THE
  CONTINENTAL DIVIDE.

* IMPACTS...BLIZZARD CONDITIONS ARE EXPECTED MAINLY OVER THE
  HIGHER TERRAIN NEARER THE CONTINENTAL DIVIDE TONIGHT. TRAVEL
  WILL BE GREATLY IMPACTED OVER THE HIGH MOUNTAINS PASSES...
  INCLUDING INTERSTATE 70 OVER VAIL PASS. LOWER ELEVATIONS SUCH
  AS ASPEN AND VICINITY HAVE A LESSER LIKELIHOOD OF SEEING THE
  STRONG WINDS AND BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

COZ004-190500-
/O.CON.KGJT.WS.W.0002.120119T0100Z-120120T1600Z/
ELKHEAD AND PARK MOUNTAINS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS
157 PM MST WED JAN 18 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 9 AM MST FRIDAY...

* TIMING...6 PM THIS EVENING TO 9 AM MST FRIDAY. THE PRIME SNOW 
  ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN 
  THURSDAY NIGHT. 

* SNOW ACCUMULATION...8 TO 16 INCHES ARE POSSIBLE BY FRIDAY 
  MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS 
  OF THE PARK RANGE. 

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. SNOW DRIFTS UP TO 4 FEET DEEP ARE POSSIBLE. 

* VISIBILITY...LESS THAN ONE HALF MILE AT TIMES IN SNOW AND 
  BLOWING SNOW. 

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH 
  MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...STRONG
WINDS AND BLOWING SNOW ARE EXPECTED. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

COZ013-190500-
/O.CON.KGJT.WW.Y.0003.120119T0100Z-120120T1600Z/
FLATTOPS-
INCLUDING THE CITIES OF...BUFORD...TRAPPERS LAKE
157 PM MST WED JAN 18 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 9 AM MST FRIDAY...

* TIMING...6 PM THIS EVENING TO 9 AM MST FRIDAY. THE PRIME SNOW 
  ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN 
  THURSDAY NIGHT. 

* SNOW ACCUMULATION...4 TO 10 INCHES ARE POSSIBLE BY FRIDAY 
  MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS 
  OF FLATTOPS. 

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. SNOW DRIFTS UP TO 2 FEET DEEP ARE POSSIBLE. 

* VISIBILITY...LESS THAN ONE MILE AT TIMES IN SNOW AND BLOWING 
  SNOW. 

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE AREA 
  COULD BE HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND/OR
BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

JAD
978 
WWUS45 KGJT 190450
WSWGJT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
950 PM MST WED JAN 18 2012

...BLOWING AND DRIFTING SNOW WILL CONTINUE OVER THE MOUNTAINS OF
NORTHWEST COLORADO INTO FRIDAY MORNING...

.STRONG GUSTY WEST WINDS WILL CONTINUE OVER THE MOUNTAINS INTO
FRIDAY MORNING. IN ADDITION...DEEP PACIFIC MOISTURE FROM OFF THE
OREGON COAST HAS SPREAD INTO THE MOUNTAINS OF NORTHERN COLORADO.
SNOWFALL WILL BE HEAVY AT TIMES TONIGHT AND AGAIN THURSDAY NIGHT.
THE HEAVIEST SNOW AND STRONGEST WINDS ARE EXPECTED ALONG AND NORTH
OF RABBIT EARS PASS...BUT THE STRONG WINDS WILL CAUSE BLOWING SNOW
ACROSS THE CENTRAL MOUNTAINS AS WELL. ANOTHER ROUND OF MOUNTAIN
SNOWFALL IS EXPECTED THIS WEEKEND.

COZ010-191300-
/O.CON.KGJT.BZ.W.0001.000000T0000Z-120119T1900Z/
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
INCLUDING THE CITIES OF...ASPEN...VAIL...SNOWMASS
950 PM MST WED JAN 18 2012

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* TIMING...CONTINUES UNTIL NOON MST THURSDAY.

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY MORNING. 

* VISIBILITY...LESS THAN ONE-HALF MILE IN SNOW AND BLOWING SNOW 
  WITH WHITEOUT CONDITIONS AT TIMES. 

* SNOW ACCUMULATION...SNOWFALL WILL BE ON THE INCREASE STARTING 
  THIS EVENING. ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY 
  NOON THURSDAY. THE HIGHEST AMOUNTS ARE EXPECTED NEARER THE 
  CONTINENTAL DIVIDE. 

* IMPACTS...BLIZZARD CONDITIONS ARE EXPECTED MAINLY OVER THE
  HIGHER TERRAIN NEARER THE CONTINENTAL DIVIDE TONIGHT. TRAVEL
  WILL BE GREATLY IMPACTED OVER THE HIGH MOUNTAINS PASSES...
  INCLUDING INTERSTATE 70 OVER VAIL PASS. LOWER ELEVATIONS SUCH AS
  ASPEN AND VICINITY HAVE A MUCH LESSER LIKELIHOOD OF SEEING THE
  STRONG WINDS AND BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING OVER VAIL PASS. FALLING AND BLOWING SNOW WITH
STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO
WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT
TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU.
IF YOU GET STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

COZ004-191300-
/O.CON.KGJT.WS.W.0002.000000T0000Z-120120T1600Z/
ELKHEAD AND PARK MOUNTAINS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS
950 PM MST WED JAN 18 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM MST FRIDAY...

* TIMING...CONTINUING TO 9 AM MST FRIDAY. THE PRIME SNOW 
  ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN 
  THURSDAY NIGHT. 

* SNOW ACCUMULATION...8 TO 16 INCHES ARE POSSIBLE BY FRIDAY
  MORNING MAINLY IN THE NORTHERN PORTIONS OF THE PARK RANGE.

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. SNOW DRIFTS UP TO 4 FEET DEEP ARE POSSIBLE. 

* VISIBILITY...LESS THAN ONE HALF MILE AT TIMES IN SNOW AND 
  BLOWING SNOW. 

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH 
  MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...STRONG
WINDS AND BLOWING SNOW ARE EXPECTED. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

COZ013-191300-
/O.CON.KGJT.WW.Y.0003.000000T0000Z-120120T1600Z/
FLATTOPS-
INCLUDING THE CITIES OF...BUFORD...TRAPPERS LAKE
950 PM MST WED JAN 18 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST
FRIDAY...

* TIMING...CONTINUING TO 9 AM MST FRIDAY. THE PRIME SNOW 
  ACCUMULATION PERIODS ARE EXPECTED TO BE TONIGHT AND THEN 
  THURSDAY NIGHT. 

* SNOW ACCUMULATION...4 TO 10 INCHES ARE POSSIBLE BY FRIDAY 
  MORNING WITH LOCALLY HIGHER AMOUNTS IN THE NORTHERN PORTIONS 
  OF FLATTOPS. 

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. SNOW DRIFTS UP TO 2 FEET DEEP ARE POSSIBLE. 

* VISIBILITY...LESS THAN ONE MILE AT TIMES IN SNOW AND BLOWING 
  SNOW. 

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE AREA 
  COULD BE HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND/OR
BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
888 
WWUS45 KGJT 191100
WSWGJT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MST THU JAN 19 2012

...BLOWING AND DRIFTING SNOW WILL CONTINUE OVER THE MOUNTAINS OF
NORTHWEST COLORADO INTO FRIDAY...

.GUSTY WEST WINDS WILL CONTINUE OVER THE MOUNTAINS INTO FRIDAY
MORNING. IN ADDITION...DEEP PACIFIC MOISTURE FROM OFF THE
WASHINGTON COAST HAS SPREAD INTO THE MOUNTAINS OF NORTHERN
COLORADO. SNOW ACCUMULATIONS WILL BE LIGHT THROUGH MUCH OF
TODAY... BUT WILL INCREASE AGAIN TONIGHT. THE HEAVIEST SNOW AND
STRONGEST WINDS ARE EXPECTED ALONG AND NORTH OF RABBIT EARS
PASS. A MORE ROBUST ROUND OF MOUNTAIN SNOWFALL AND VALLEY RAIN IS
EXPECTED TO START EARLY SATURDAY.

COZ010-191200-
/O.CAN.KGJT.BZ.W.0001.000000T0000Z-120119T1900Z/
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
INCLUDING THE CITIES OF...ASPEN...VAIL...SNOWMASS
400 AM MST THU JAN 19 2012

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
BLIZZARD WARNING. 

SNOW WILL CONTINUE TO FALL OVER VAIL PASS AND THE HIGH MOUNTAINS
IN CENTRAL COLORADO TODAY...BUT ACCUMULATIONS WILL BE LIGHT. ALSO
WEST WINDS WILL BE GUSTY AT TIMES BUT WILL REMAIN BELOW WARNING
CRITERIA. THEREFORE THE BLIZZARD WARNING HAS BEEN ALLOWED TO
EXPIRE.

STATE PATROL HAS REPORTED THAT THE SNOW IN THE MOUNTAINS IS QUITE
WET AND VERY SLICK THIS MORNING. CAUTION IS URGED IF YOU MUST
TRAVEL OVER THE COLORADO MOUNTAINS TODAY.

$$

COZ004-191900-
/O.CON.KGJT.WS.W.0002.000000T0000Z-120120T1600Z/
ELKHEAD AND PARK MOUNTAINS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS
400 AM MST THU JAN 19 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM MST FRIDAY...

* TIMING...CONTINUING TO 9 AM MST FRIDAY. AFTER LIGHT SNOWFALL
  TODAY...SNOW ACCUMULATION WILL INCREASE AGAIN TONIGHT.

* SNOW ACCUMULATION...A STORM TOTAL OF 8 TO 16 INCHES ARE POSSIBLE
  BY FRIDAY MORNING...MAINLY IN THE NORTHERN PORTIONS OF THE PARK
  RANGE.

* WINDS...WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO AROUND 45 MPH
  WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW.

* VISIBILITY...LESS THAN ONE HALF MILE AT TIMES IN SNOW AND 
  BLOWING SNOW. 

* IMPACTS...ROADS WILL BE VERY SLICK AND TREACHEROUS WITH A WET
  AND ICY SNOWPACK. TRAVEL ACROSS THE HIGH MOUNTAIN PASSES MAY
  BE VERY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...STRONG
WINDS AND BLOWING SNOW ARE EXPECTED. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

COZ013-191900-
/O.CON.KGJT.WW.Y.0003.000000T0000Z-120120T1600Z/
FLATTOPS-
INCLUDING THE CITIES OF...BUFORD...TRAPPERS LAKE
400 AM MST THU JAN 19 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST
FRIDAY...

* TIMING...CONTINUING TO 9 AM MST FRIDAY. AFTER LIGHT SNOWFALL
  TODAY...SNOW ACCUMULATION WILL INCREASE AGAIN TONIGHT.

* SNOW ACCUMULATION...A STORM TOTAL OF 4 TO 10 INCHES ARE POSSIBLE
  BY FRIDAY MORNING...MAINLY IN THE NORTHERN PORTIONS OF THE
  FLATTOPS.

* WINDS...WEST WINDS OF 10 TO 20 MPH WITH GUSTS TO AROUND 40 MPH
  WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW.

* VISIBILITY...LESS THAN ONE MILE AT TIMES IN SNOW AND BLOWING
  SNOW.

* IMPACTS...ROADS WILL BE VERY SLICK AND TREACHEROUS WITH A WET
  AND ICY SNOWPACK. TRAVEL ACROSS THE HIGH MOUNTAIN PASSES MAY
  BE VERY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND/OR
BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
072 
WWUS45 KGJT 191731
WSWGJT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1031 AM MST THU JAN 19 2012

.THE MAIN MOISTURE STREAM REMAINS NORTH OF COLORADO TODAY.
HOWEVER...PACIFIC DISTURBANCES WILL CONTINUE TO MIGRATE INLAND WITH
ONE DISTURBANCE EXPECTED LATER TONIGHT AND FRIDAY...AND A STRONGER
DISTURBANCE THIS WEEKEND.

COZ004-191845-
/O.CAN.KGJT.WS.W.0002.000000T0000Z-120120T1600Z/
ELKHEAD AND PARK MOUNTAINS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS
1031 AM MST THU JAN 19 2012

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
WINTER STORM WARNING. ONLY OCCASIONAL LIGHT SNOW OVER THE HIGHER
PEAKS IS EXPECTED TODAY.

$$

COZ013-191845-
/O.CAN.KGJT.WW.Y.0003.000000T0000Z-120120T1600Z/
FLATTOPS-
INCLUDING THE CITIES OF...BUFORD...TRAPPERS LAKE
1031 AM MST THU JAN 19 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
WINTER WEATHER ADVISORY. ONLY AREAS OF LIGHT SNOW ARE EXPECTED TODAY.



$$

JAD

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this winter storm warning went out at Jan 17, 8:42 PM MST, 7 hours 2 minutes earlier.

Area forecast discussion, Jan 17, 8:42 PM MST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
842 PM MST TUE JAN 17 2012

.SHORT TERM /REST OF TONIGHT THROUGH THURSDAY/...

THE BOTTOM FELL OUT OF THE TEMPERATURES AS SOON AS THE SUN SET AND
WINDS DECOUPLED. WITH LARGE DEW POINT DEPRESSIONS IN PLACE...
UPDATED THE FORECAST TO DROP LOWS TONIGHT SEVERAL DEGREES BELOW
GUIDANCE.

TONIGHT THE NORTHWEST FLOW ALOFT TIGHTENS AS A THE POLAR JET
SLIDES SOUTHEASTWARD ACROSS THE NORTHERNMOST PORTION OF THE CWFA.
TIGHTENING OF THE MID-LEVEL HEIGHT FIELD ALSO IN EVIDENCE AND
WINDS WILL BE QUITE STRONG AT AND JUST ABOVE MOUNTAIN TOP LEVEL.
WAA ADVECTION WILL HINDER MIXING DOWNWARD OF STRONG WINDS...BUT
FELT THERE WOULD BE SUFFICIENT FLOW AT THE HIGHEST ELEVATIONS TO
WARRANT A HIGH WIND WARNING FOR AREAS ABOVE 10000 FEET IN THE
NORTHERN AND CENTRAL MOUNTAINS. WINDS NOT QUITE AS STRONG ACROSS
THE SOUTHERN MOUNTAINS...SO WENT WITH A WIND ADVISORY FOR AREAS
ABOVE THE 11000 FOOT MARK. THESE HILITES GO INTO EFFECT LATE
TONIGHT AND WILL CONTINUE INTO THURSDAY MORNING WHEN THE GRADIENT
BEGINS TO WEAKEN. A LITTLE BIT OF MOISTURE ORIGINATING OVER THE
PACIFIC BEGINS TO MOVE OVER THE NORTHERN MOUNTAINS AT MID-LEVELS
LATE TONIGHT...THOUGH EXPECT ONLY LIGHT ACCUMULATIONS. INCREASED
CLOUDS WILL MODERATE OVERNIGHT LOWS SOMEWHAT.

CLOUDS...WIND...AND AREAS OF SNOW WILL CONTINUE ACROSS THE
NORTHERN MOUNTAINS THROUGHOUT THE DAY ON WEDNESDAY...BUT MOISTURE
DEPTH REMAINED LACKING SO AGAIN DO NOT EXPECT MUCH TO ACCUMULATE.
THIS CHANGES WEDNESDAY NIGHT ACCORDING TO MODEL TIME SECTIONS SO
EXPECT SNOW TO INCREASE IN COVERAGE. THIS RAISES AN INTERESTING
DILEMMA NOT OFTEN EXPERIENCED ON THE WESTERN SLOPE. WITH WINDS
STILL CRANKING ACROSS THE NORTH AND A GOOD CHANCE THAT WIDESPREAD
SNOW WILL BEGIN TO ACCUMULATE IT MAY BE NECESSARY TO UPGRADE THE
HIGH WIND WARNING TO A WINTER WEATHER PRODUCT. THIS BEING THE
CASE AND WITH THE STRONG WINDS EXPECTED TO CONTINUE IT MAY BE
NECESSARY TO UPGRADE THE HIGH WIND WARNING TO A BLIZZARD WARNING
WEDNESDAY NIGHT. HOWEVER...SINCE SNOW IS LIKELY TO CONTINUE FOR
THE BETTER PART OF THE REMAINDER OF THE WEEK IT MAY BE BEST TO
UPGRADE TO A WINTER WARNING FOR THE NORTHERN MOUNTAINS BEGINNING
WEDNESDAY NIGHT AND CARRYING INTO FRIDAY. HOWEVER...WARM AIR
ADVECTION IS INDICATED TO CONTINUE DURING THIS PERIOD WHICH IS
GENERALLY NOT CONDUCIVE TO HEAVY SNOW. MODELS ARE SPLIT ON WHETHER
HEAVY SNOW AMOUNTS WOULD BE RECEIVED OVER THE NORTHERN MOUNTAINS
SO UNCERTAIN WHICH WAY TO BEST PROCEED. GIVEN UNCERTAINTY AND
UNIQUE NATURE OF THIS PATTERN WILL DEFER TO LATER SHIFTS TO SORT
OUT THE BEST COURSE OF ACTION.

TEMPERATURES WILL CONTINUE TO MODERATE UNDER THE WARM AIR
ADVECTIVE PATTERN WITH HIGHS ON THURSDAY RETURNING TO NORMAL OR A
LITTLE ABOVE NORMAL.

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

MODELS KEEP THE PACIFIC OCEAN OPEN THROUGH THE PERIOD WITH
OFTENTIMES MOIST WESTERLY FLOW ACROSS THE WESTERN STATES. MODELS
FAIRLY CONSISTENT THROUGH FRI NIGHT THEN THE SPREAD BETWEEN
SOLUTIONS BEGINS TO WIDEN. 12Z GFS AND ECMWF MODELS INDICATE THAT
THE FLOW MAY START TO BUCKLE TOWARDS MON/TUE OF NEXT WEEK.

MODELS INDICATE EMBEDDED SHORTWAVE DISTURBANCES WILL IMPACT OUR
FORECAST AREA THROUGH THIS PERIOD FOR PERIODS OF HIGHER
PRECIPITATION PROBABILITY. CURRENTLY...LOOKS LIKE ONE DISTURBANCE
LATE THU NIGHT/FRI MORNING THEN ANOTHER SAT/SAT NIGHT...THEN A
COUPLE MORE SPACED ABOUT 24 HRS APART THROUGH EARLY NEXT WEEK.
TIMING THESE DISTURBANCES OFTEN PROBLEMATIC IN FAST ZONAL FLOW...
HOWEVER...AND ANTICIPATE THAT THE TIMING DETAILS MAY CHANGE WITH
DIFFERENT MODEL RUNS. WITH THAT IN MIND...WILL KEEP POPS RATHER
BROADBRUSH WITH THE MTNS MAINLY IN THE CHANCE CATEGORY FOR NOW.
MAIN FOCUS SHOULD REMAIN THE NORTHERN AND CENTRAL MOUNTAINS
INITIALLY BUT GRADUALLY EXPAND INTO THE SOUTH LATER THIS
WEEKEND/EARLY NEXT WEEK AS THE JET SLOWLY SAGS SOUTHWARD. THIS
SHOULD ALSO RESULT IN A GRADUAL COOLING TREND.

&&

.AVIATION /FOR 06Z TAF ISSUANCE/...

VFR CONDITIONS WILL PREVAIL TONIGHT THROUGH MIDAFTERNOON WEDNESDAY.
LATER TONIGHT...WINDS WILL INCREASE SIGNIFICANTLY OVER THE
NORTHERN AND CENTRAL MOUNTAINS ABOVE THE 10000 FOOT LEVEL. WEST
WINDS RANGING FROM 40 TO 60 MPH WITH GUSTS TO 75 MPH ARE POSSIBLE
WHICH WOULD BRING SIGNIFICANT TURBULENCE THROUGH THURSDAY
AFTERNOON. AREAS OF LIGHT SNOW WILL DEVELOP LATE TONIGHT AND
CONTINUE WEDNESDAY...THIS MAY CREATE MOUNTAIN OBSCURATIONS OVER THE
ELKHEAD AND PARK RANGES AND THE FLAT TOPS OF NORTHERN COLORADO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON MST THURSDAY FOR
     ZONES 004-010-012-013.
     WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON MST THURSDAY FOR
     ZONES 018-019.
UT...NONE.

&&

SHORT TERM...NL/CC
LONG TERM....JAD
AVIATION.....NL/CC
Hazardous weather outlook, Jan 17, 9:19 AM MST, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
919 AM MST TUE JAN 17 2012

COZ001>014-017>023-UTZ022>025-027>029-181630-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
919 AM MST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT

HIGH WINDS MAY DEVELOP OVER THE NORTHERN AND CENTRAL MOUNTAINS
ABOVE 10000 FEET BEGINNING LATE TONIGHT. SUSTAINED WIND SPEEDS
OVER 40 MPH WITH GUSTS TO 75 MPH ARE POSSIBLE IN THESE HIGH
ELEVATION AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WINDS WILL CONTINUE OVER THE HIGHER ELEVATIONS OF THE NORTHERN
MOUNTAINS THROUGH MIDDAY THURSDAY.

SNOWY WEATHER WILL BEGIN IN EARNEST WEDNESDAY EVENING AND CONTINUE
THROUGH MONDAY AS WAVE AFTER WAVE MOVES OVER COLORADO AND UTAH.
THE NORTHERN MOUNTAINS WILL BE AFFECTED FIRST WEDNESDAY EVENING
AND BY FRIDAY...PRECIPITATION WILL OVERSPREAD THE NORTHERN...
CENTRAL...AND SOUTHERN MOUNTAINS. PLENTY OF PRECIPITATION IS
EXPECTED THROUGH THE PERIOD WITH MOSTLY RAIN FOR THE VALLEYS AND
SNOW FOR HIGHER ELEVATIONS. HIGHLIGHTS ARE POSSIBLE DURING THIS
TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:44 AM MSTWinter Weather AdvisoryGJTEagle, Garfield, Moffat, Rio Blanco, Routt31 hr
Jan 18, 1:57 PM MSTBlizzard WarningGJTEagle, Garfield, Pitkin14 hr

Nearby

Winter Storm Warnings in Colorado, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.